Virginia, 2025

Damaging Winds in Virginia, July 12, 2025

July 12, 2025 · NWS LWX · 6 events in 3 counties and zones

A few severe thunderstorms popped up over western to north-central Maryland, and in north-central Virginia in the vicinity of a lee side pressure trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few severe thunderstorms popped up over western to north-central Maryland, and in north-central Virginia in the vicinity of a lee side pressure trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 9:43 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 12, 9:43 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1043 AM EDT Sat Jul 12 2025

.SYNOPSIS...
Weak surface high pressure builds to the southwest through the
weekend as cold front approaches the forecast area. The cold front
pushes through the region on Monday before stalling to the south
through midweek. Another front approaches from the west at the end
of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: No major changes have been made to the
previous forecast. The 12z IAD sounding shows very moist low-
levels and impressive instability for a morning sounding (MLCAPE
of 1800 J/kg). A notable mid-level warm nose/dry layer is
present around 600 hPa, which could cause updrafts to struggle
to grow vertically, at least initially. Model guidance shows
that dissipating over time, which should allow convective
activity to deepen moving into this afternoon. The background
environment should be rather favorable for localized downburst
winds with any thunderstorms that form, with high CAPE
(2000-3000 J/kg MLCAPE) and high DCAPE (900-1200 J/kg) in place,
but overall coverage of activity should remain low in the
absence of any large scale forcing. Initial development will
mostly be tied to terrain, and activity today should be rather
disorganized with very little flow in place through the depth of
the column. Storms will be slow moving and capable of producing
heavy rainfall, so an isolated instance of flash flooding can't
be ruled out. However, the presence of ample DCAPE suggests
that storms may have strong enough outflow to rapidly stabilize
the boundary layer, potentially limiting the time that a storm
may be able to persist in any one given location. Activity
should gradually wind down through the evening hours with loss
of daytime heating. Previous discussion follows...

Showers and thunderstorm chances continue this afternoon with a
hot and humid airmass overhead. With surface high pressure
building to the southwest, there will be minimal forcing aloft
leading to isolated/scattered and disorganized convective
activity. Due to plenty of instability with hot and humid
conditions, some storms may become strong to severe with the
primary hazard being damaging wind gusts in the form of
downbursts. The Storm Prediction Center has portions of the area
along and west of the Blue Ridge in a Marginal Risk for severe
weather. Isolated instance of flooding are possible with the
Weather Prediction Center having the area in a Marginal risk for
excessive rainfall.

High temperatures will be in the upper 80s to low 90s for most with
heat indices rising into the upper 90s. Overnight low temperatures
will be in the upper 60s to low 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Shower and thunderstorms chances increase on Sunday as a cold front
approaches from the west. Warm and humid conditions continue with
showers and thunderstorm chances increasing in the afternoon during
peak daytime heating. Convective activity will be more
widespread compared to Saturday with most of the forecast area
in a Marginal Risk of severe weather from SPC. Within strong to
severe thunderstorms, wind will be the primary hazard due to a
threat of downbursts. In addition to the severe threat, the
Weather Prediction center has portions of the forecast area in a
Slight Risk for excessive rain with PWATS nearing or exceeding
2 inches in the afternoon. Isolated to scattered instances of
flash flooding are possible, mainly in the afternoon and evening
hours.

Come Monday, a cold front is forecast to push through the forecast
area bringing widespread showers and thunderstorms. The front will
move through the area Monday evening into the overnight.
Widespread showers and thunderstorms are possible with some
being strong to severe. There remains a uncertainty regarding
the severe weather forecast for Monday. Lingering cloud cover
from convection on Sunday could inhibit daytime heating and thus
lead to convection struggling to initiate.

Temperatures Sunday and Monday will be in the 80s for most with
isolated locations reaching the 90s. Overnight low temperatures
will be in the 60s to 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Typical mid-summer conditions will persist through next week, with
heat and humidity, as well as daily chances for showers and
thunderstorms during the afternoon and evening hours. Synoptically
speaking, a Bermuda high will remain in place offshore, while the
core of the jet stream remains displaced off to our north across
southern Canada. While some low-amplitude disturbances located to
the south of the upper jet could potentially impact the area over
the course of the week, predictability of such features at such long
time horizons is very low. While each day will feature chances for
afternoon showers and thunderstorms, coverage is expected to be
highest on Friday as a trough and associated cold front at the
surface start to approach from the Great Lakes. High temperatures
will generally be around 90, with low temperatures in the upper 60s
and lower 70s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions and light southeasterly winds are expected
through the remainder of the day. Showers and thunderstorms will
form across the area this afternoon into this evening, but
areal coverage is expected to be rather low, so have maintained
PROB30s for now. Low clouds are expected to move in later
tonight, with IFR ceilings possible. Those IFR ceilings should
lift by around mid- morning tomorrow. Higher coverage of showers
and thunderstorms are expected tomorrow afternoon. Winds remain
out of the southeast both days at around 5-10 knots.

A cold front pushes across the terminals late Monday evening into
the overnight with showers and thunderstorms possible. Within
showers and thunderstorms, gusty winds, frequent lightning, and
flight restrictions are expected. Winds shift from southeasterly to
northwesterly in the wake of the frontal passage.

Prevailing VFR conditions are expected on both Tuesday and
Wednesday, but an afternoon or evening thunderstorms may be possible
either day. Light and variable winds to start on Tuesday will become
light out of the south by later Tuesday into Wednesday.

&&

.MARINE...
Light winds are expected through the weekend over the waters with
high pressure building to the southwest. Winds remain below SCA
criteria each day. Afternoon showers and thunderstorms are possible
Saturday and Sunday, with the greatest chances for precipitation
staying west of the waters. Chances for thunderstorms over the
waters increases on Monday as a cold front pushes through Monday
evening and into the overnight. SMWs are possible during strong to
severe thunderstorms.

Sub-SCA level winds are expected over
the waters on both Tuesday and Wednesday. Winds will be light
and variable to start on Tuesday, before turning out of the
south later Tuesday into Wednesday. SMWs may be needed either
afternoon or evening as a result of thunderstorms.

&&

.TIDES/COASTAL FLOODING...
A prolonged period of southerly winds will lead to elevated
tidal anomalies over the weekend and into early next week. This
carries most of the tidal locations into Action stage,
particularly during the higher of the two astronomical high tide
cycles. Sensitive locations, such as Annapolis, are forecast to
hit Minor stage during the high tide cycle Sunday and Monday
mornings.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...AVS
NEAR TERM...AVS/KJP
SHORT TERM...AVS
LONG TERM...KJP
AVIATION...AVS/KJP
MARINE...AVS/KJP
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 12, 9:26 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Sat Jul 12 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-131430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1026 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-131430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1026 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A couple of strong to severe thunderstorms are possible this
afternoon to evening, with damaging winds as the main threat.
Additionally, slow moving thunderstorms producing heavy rainfall
could result in a few instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-131430-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1026 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 154 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 12, 12:35 PM EST
Where
Albemarle County, 1.36 mi NW of North Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.946, -78.665

Five trees blew down in the 4000 block of US-29 Monocan Trail Road.

Thunderstorm Wind, Albemarle

When
July 12, 1:28 PM EST
Where
Albemarle County, 0.37 mi ESE of Scottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.799, -78.493

There were four reports of trees blown down in Scottsville.

Thunderstorm Wind, Orange

When
July 12, 3:18 PM EST
Where
Orange County, 1.99 mi W of Lahore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.199, -78.007

Two trees blew down just west of Lahore on VA-629 Lahore Road.

Thunderstorm Wind, Orange

When
July 12, 3:27 PM EST
Where
Orange County, 0.7 mi ENE of Thornhill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.154, -77.968

Two trees blew down near Thornhill.

Thunderstorm Wind, Fairfax

When
July 12, 4:01 PM EST
Where
Fairfax County, 1.37 mi NW of Reston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.984, -77.319

A tree blew down into the roadway on Kettle Pond Lane near VA-7 Leesburg Pike.

Thunderstorm Wind, Fairfax

When
July 12, 5:03 PM EST
Where
Fairfax County, 2.04 mi S of Sunset Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.921, -77.343

A large tree blew down in the 11400 block of Drop Forge Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269161, 1269162, 1269164, 1269165, 1269167, 1269169.